Alert archive / New Hampshire / Tornado Warnings in 2018
Tornado Warning 4, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Jun 30, 2018, 10:21 PM EDT for Coos County, New Hampshire; Oxford County, Maine. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 10:21 PM EDT (02:21 UTC)
- Expired
- Jun 30, 2018, 11:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Oxford County, ME, Coos County, NH
The radar
The Portland,ME radar (KGYX), 88 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 10:38 PM EDT | HAIL 1 | Berlin, NH | FACEBOOK REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 2.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WFUS51 KGYX 010221
TORGYX
MEC017-NHC007-010315-
/O.NEW.KGYX.TO.W.0004.180701T0221Z-180701T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
1021 PM EDT SAT JUN 30 2018
The National Weather Service in Gray Maine has issued a
* Tornado Warning for...
West central Oxford County in western Maine...
Southeastern Coos County in northern New Hampshire...
* Until 1115 PM EDT.
* At 1020 PM EDT, a severe thunderstorm capable of producing a
tornado was located near Berlin, moving southeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely. Golfball size hail is likely as well.
* This dangerous storm will be near...
Berlin around 1030 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Gorham, Batchelders Grant, Gilead, Shelburne, Mason, Milan, Riley,
Randolph, Stark and Newry.
This also includes...
Evans Notch, Moose Brook State Park, Mount Moriah, Mount Success,
and Caribou Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4453 7141 4461 7129 4442 7081 4425 7101
4428 7101 4428 7105 4424 7104 4424 7108
TIME...MOT...LOC 0220Z 308DEG 28KT 4452 7127
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JC2 follow-up statements
586
WWUS51 KGYX 010227
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1027 PM EDT SAT JUN 30 2018
MEC017-NHC007-010315-
/O.CON.KGYX.TO.W.0004.000000T0000Z-180701T0315Z/
Oxford ME-Coos NH-
1027 PM EDT SAT JUN 30 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR WEST
CENTRAL OXFORD AND SOUTHEASTERN COOS COUNTIES...
At 1026 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Berlin, moving southeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Oxford and southeastern Coos Counties, including the
following locations... Gorham, Batchelders Grant, Gilead, Shelburne,
Mason, Riley, Milan, Randolph, Newry and Chatham.
This also includes...
Evans Notch, Moose Brook State Park, Mount Moriah, Mount Success,
and Caribou Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4451 7135 4458 7125 4442 7081 4425 7101
4428 7101 4428 7105 4424 7104 4424 7108
TIME...MOT...LOC 0226Z 308DEG 28KT 4449 7121
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
JC573
WWUS51 KGYX 010247
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1047 PM EDT SAT JUN 30 2018
MEC017-NHC007-010315-
/O.CON.KGYX.TO.W.0004.000000T0000Z-180701T0315Z/
Oxford ME-Coos NH-
1047 PM EDT SAT JUN 30 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR WEST
CENTRAL OXFORD AND EAST CENTRAL COOS COUNTIES...
At 1047 PM EDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southeast of Berlin, moving southeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Oxford and east central Coos Counties, including the
following locations... Batchelders Grant, Gilead, Mason, Shelburne,
Gorham, Riley, Chatham and Stowe.
This also includes...
Evans Notch, Mount Moriah, Caribou Mountain, West Royce Mountain,
and Gentian Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4445 7119 4447 7113 4438 7085 4425 7101
4428 7101 4428 7105 4424 7104 4424 7108
TIME...MOT...LOC 0247Z 308DEG 28KT 4439 7103
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
JCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jun 30, 8:51 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 30, 8:51 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Gray ME
851 PM EDT Sat Jun 30 2018
.SYNOPSIS...
High pressure will remain in control over the region Sunday
through Thursday with temperatures well above normal. A cold
front will finally bring relief to the region on Friday and will
be followed by high pressure and cooler temperatures on the
weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...
This update to issue a Beach Hazard Statement for the coastline
from Portland and points east where water temperatures are just
below 60 degrees. Have also added patchy fog to the overnight
forecast.
A few showers and possibly thunderstorms have finally developed
north of Massena New York as mesoscale models continue to
overforecast convection this evening. Will monitor the progress
of this precipitation as it progresses southeast towards the GYX
forecast area tonight.
Other than these showers and storms, convection this evening
continues to dissipate over Ontario Province as it slides
southeast. More significant convection north of the Great Lakes
may slide south and east as mesoscale convective complexes form
along the northern periphery of the upper level ridge. However,
this precipitation may not arrive until very late tonight.
Prev Disc...
Convection is moving southwest with time this afternoon,
setting up isolated thunderstorms in the region. Overnight hours
the models are progging a significant convective system or MCS
moving out of Canada and into northern sections of New Hampshire
and Maine. Temps only drop into the lower 60s to lower 70s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Additional strong to severe convection is possible on Sunday as
thunderstorms move southeast around the periphery of the upper
level ridge. This will take the form of bowing structures and
short-lived supercells. Moisture is lacking never-the-less
winds are strong aloft. The real issue will be heat later on the
day.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Very hot week on tap in the extended forecast as east coast
ridge remains in place for much of the week. Heights will peak
on Monday and temperatures will soar well above normal. Apparent
temps in the Connecticut Valley and much of southern New
Hampshire will top out between 95 and 100 degrees and heat
advisories will be needed in these areas. Remainder of the
forecast area will remain below these values. Weak gradient will
allow a sea breeze to quickly develop in coastal areas
providing some relief from the heat but not the humidity.
Looking for temperatures to fall back into the 70s during the
afternoon. Although an isolated thunderstorm can't be ruled out
in northern zones by late in the day as a shallow shortwave
approaches from the west...most of the region should see a dry
day due to a lack of a trigger.
Have included some low chance pops for northern zones Monday
night but shallow shortwave mentioned above forecast to flatten
out overnight as surface boundary drops south into northern
zones. Reminder of the forecast area will see a very warm and
muggy night. Lows will range from the mid 60s to lower 70s.
Expecting even warmer temps on Tuesday as upper ridge holds
through the day. Looking for many areas away from the coast to
reach the 90s with mid to upper 90s in warmer portions of
southern New Hampshire and the Connecticut Valley. Lingering
boundary will settle into southern zones during the day and may
be enough to trigger afternoon convection but expect this
activity to be widely scattered.
More of the same for Wednesday and Thursday as upper ridge holds
over the area. Expect both days to feature highs in the lower
to mid 90s away from the coast with a continuing chance of
afternoon and evening thunderstorms.
Relief is in sight on Friday as a cold front forecast to drop
south through the region during the day. Increasing shear and
good CAPE will make severe thunderstorms likely as this
boundary drops south through the afternoon. Will see slightly
cooler temperatures with highs ranging through the 80s to near
90. High pressure will build in behind the front for the weekend
bringing cooler and less humid weather.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Short term: VFR with areas of MVFR/IFR tonight in showers and
thunderstorms. Areas of MVFR/IFR aft 06z Sunday in fog. Becoming
VFR throughout aft 13z Sunday.
Long Term...
Generally VFR Monday through Thursday with scattered areas of
MVFR/IFR ceilings and vsby in showers and thunderstorms.
&&
.MARINE...
Short Term...Wind gusts to 20 kt overnight will allow for four
foot seas. Otherwise, winds and seas will remain well below SCA
thresholds.
Long Term...
No problems noted.
&&
.CLIMATE...
An extended period of hot weather will continue into
next week. With many people outdoors for the holiday we are
especially concerned with the heat and humidity. Here are some
facts:
In Concord, record highs include: 7/1 99 degrees in 1913, 7/2
98 degrees in 1966, 7/3 102 degrees in 1966, 7/4, 102 degrees in
1911, and for 7/5 101 degrees in 1911.
In Portland, record highs include: 7/1 93 degrees in 1971, 7/2
98 degrees in 1941, 7/3 95 degrees in 2002, 7/4, 90 degrees in
2010, and for 7/5 94 degrees in 1999.
In Augusta, record highs include: 7/1 92 degrees in 1971, 7/2
93 degrees in 1963, 7/3 94 degrees in 2002, 7/4, 93 degrees in
2002, and for 7/5 91 degrees in 2010.
--------------------------------------------------------------
Consecutive Days>=90F
Concord: Last time we saw 5 days or more in a row at or above
90 was 5 in 2013.
Concord: Last time we saw 6 days or more in a row at or above
90 was 6 in 2010.
Concord: Last time we saw 7 days or more in a row of at or
above 90 was 9 in 2002.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT Sunday through Sunday
evening for MEZ024>028.
NH...Heat Advisory from noon Sunday to 7 PM EDT Monday for
NHZ001>003-005-007-008-011-012-015.
MARINE...None.
&&
JCHazardous weather outlook, Jun 30, 8:47 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 847 PM EDT Sat Jun 30 2018 NHZ001>003-005-007-008-011-012-015-020000- Northern Coos-Southern Coos-Northern Grafton-Southern Grafton- Sullivan-Merrimack-Cheshire-Eastern Hillsborough- Western And Central Hillsborough- 847 PM EDT Sat Jun 30 2018 ...HEAT ADVISORY IN EFFECT FROM NOON SUNDAY TO 7 PM EDT MONDAY... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Scattered showers and thunderstorms expected overnight. A few storms may contain damaging winds and some hail late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A hot and humid air mass will continue in the region this weekend, bringing a prolonged period of high heat and humidity. It is likely that Heat Advisory criteria (heat index 95 degrees) will be exceeded for portions of the area extending into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023-NHZ014-020000- Coastal York-Coastal Rockingham- 847 PM EDT Sat Jun 30 2018 This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Tonight. Scattered showers and thunderstorms expected overnight. A few storms may contain damaging winds and some hail late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A very warm and humid air mass will continue in the region this weekend and into next week. However, there will be afternoon sea breezes during at least the first few days of this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-NHZ004-006-009-010-013-020000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Northern Carroll-Southern Carroll-Belknap-Strafford- Interior Rockingham- 847 PM EDT Sat Jun 30 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Scattered showers and thunderstorms expected overnight. A few storms may contain damaging winds and some hail late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A hot and humid air mass will continue in the region this weekend, bringing a prolonged period of high heat and humidity. It is likely that Heat Advisory criteria (heat index 95 degrees) will be exceeded for portions of the area next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-020000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 847 PM EDT Sat Jun 30 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No Hazardous Weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Areas of dense fog are possible over the waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ024>028-020000- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- 847 PM EDT Sat Jun 30 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...Tonight. Scattered showers and thunderstorms expected overnight. A few storms may contain damaging winds and some hail late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. A very warm and humid air mass will continue in the region this weekend and into next week. However, there will be afternoon sea breezes during at least the first few days of this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 9:48 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Gray ME 948 PM EDT SAT JUN 30 2018 MEZ007-012-NHZ001-002-010230- Southern Oxford-Northern Oxford-Northern Coos-Southern Coos- 948 PM EDT SAT JUN 30 2018 ...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD AND EAST CENTRAL COOS COUNTIES... At 946 PM EDT, a strong thunderstorm was located 11 miles east of Stratford, or 12 miles northwest of Berlin, moving southeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Berlin, Bethel, Rumford, Grafton, Waterford, Gorham, Greenwood, Dummer, Hanover, Gilead, Milan, Stoneham, Mason, Milton, Newry, Riley, Stark, Albany, Batchelders Grant and Woodstock. This also includes... Kilkenny Ridge Trail, Old Speck Mountain, Grafton Notch, Pontook Reservoir, and Mount Success. LAT...LON 4461 7147 4476 7133 4445 7056 4422 7077 TIME...MOT...LOC 0146Z 303DEG 37KT 4465 7132 JC
Local storm report, Jun 30, 10:16 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1016 PM EDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL MILAN 44.57N 71.19W
06/30/2018 E0.88 INCH COOS NH SOCIAL MEDIA
&&
EVENT NUMBER GYX1803297
CURTISThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:48 PM EDT | Special Weather Statement | GYX | Coos | 42 min |
| Jun 30, 10:01 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 59 min |
| Jul 1, 12:58 AM EDT | Special Weather Statement | GYX | Coos | 32 min |
| Jul 1, 1:32 AM EDT | Areal Flood Advisory | GYX | Coos | 3 hr |
| Jul 1, 1:50 AM EDT | Severe Thunderstorm Warning | GYX | Grafton | 18 min |
| Jul 1, 2:37 PM EDT | Excessive Heat Warning | GYX | Cheshire, Hillsborough | 5 hr |
| Jul 1, 2:37 PM EDT | Heat Advisory | GYX | Belknap, Carroll, Cheshire, Hillsborough, Strafford | 28 hr |
| Jun 30, 8:45 PM EDT | Beach Hazards Statement | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo | 23 hr |
| Jun 30, 11:09 PM EDT | Special Weather Statement | GYX | Androscoggin | 36 min |
| Jun 30, 11:39 PM EDT | Special Weather Statement | GYX | Franklin | 51 min |
| Jul 1, 12:00 AM EDT | Special Weather Statement | GYX | Franklin | 45 min |
| Jul 1, 12:47 AM EDT | Special Weather Statement | GYX | Somerset | 58 min |
| Jul 1, 12:51 AM EDT | Special Weather Statement | GYX | Kennebec | 39 min |
| Jul 1, 1:16 AM EDT | Special Weather Statement | GYX | Waldo | 44 min |
| Jul 1, 1:39 AM EDT | Special Weather Statement | GYX | Franklin, Somerset | 51 min |
| Jul 1, 2:18 AM EDT | Special Weather Statement | GYX | Oxford | 27 min |
| Jul 1, 2:44 AM EDT | Special Weather Statement | GYX | Oxford | 31 min |
| Jul 1, 3:02 AM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Oxford | 28 min |
| Jul 1, 3:26 AM EDT | Special Weather Statement | GYX | Androscoggin | 49 min |
Nearby
Tornado Warnings in New Hampshire, 2018Tornado Warnings in Maine, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.